Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 24, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 16, 2015, 4:01 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2015, 4:01 PM CDT (21:01 UTC)
- Expired
- Apr 16, 2015, 4:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 114 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 4:18 PM CDT | HAIL 1 | 1 Wsw Neola, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
608
WUUS53 KDDC 162101
SVRDDC
KSC151-185-162145-
/O.NEW.KDDC.SV.W.0024.150416T2101Z-150416T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT THU APR 16 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 401 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF DILLWYN TO 5 MILES NORTHWEST OF
PRESTON...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...IUKA...PRESTON...HUDSON...SEWARD...ZENITH AND
NEOLA.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR STAFFORD AND NORTHERN
PRATT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3769 9873 3809 9891 3826 9878 3826 9847
3776 9847
TIME...MOT...LOC 2101Z 235DEG 25KT 3806 9886 3780 9865
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
750
WWUS53 KDDC 162126
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT THU APR 16 2015
KSC151-185-162145-
/O.CON.KDDC.SV.W.0024.000000T0000Z-150416T2145Z/
STAFFORD KS-PRATT KS-
426 PM CDT THU APR 16 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...
AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ZENITH...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. QUARTER SIZE HAIL REPORTED 1 MILE WEST
SOUTHWEST OF NEOLA AT 418 PM BY THE PUBLIC
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
STAFFORD...PRESTON...NEOLA AND ZENITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3769 9873 3803 9864 3812 9859 3812 9847
3776 9847 3770 9871
TIME...MOT...LOC 2125Z 235DEG 25KT 3792 9851
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID547
WWUS53 KDDC 162138
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT THU APR 16 2015
KSC151-185-162148-
/O.EXP.KDDC.SV.W.0024.000000T0000Z-150416T2145Z/
STAFFORD KS-PRATT KS-
438 PM CDT THU APR 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES WILL EXPIRE AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 3769 9873 3803 9864 3812 9859 3812 9847
3776 9847 3770 9871
TIME...MOT...LOC 2136Z 235DEG 25KT 3792 9851
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:21 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 16, 1:21 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 121 PM CDT THU APR 16 2015 ...UPDATED SHORT TERM SECTION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 120 PM CDT THU APR 16 2015 IN THE SHORT TERM, A FEW (2-3) ROUNDS OF CONVECTION ARE ANTICIPATED THROUGH HE NEXT 24 TO 36 HOURS OR SO AS A LARGE UPPER LOW MOVES TOWARD THE REGION WITH FORCING FOR ASCENT, AND PERSISTENT MID LEVEL MOISTURE ADVECTION TO MAINTAIN INSTABILITY FOR A PROLONGED PERIOD. THE FIRST ROUNDS ARE EXPECTED ALREADY EARLY THIS AFTERNOON AS THE NESTED 4 KM NAM AND HRRR MODELS HAVE GENERALLY AGREED ON CONVECTIVE INITIATION BETWEEN AROUND 2 AND 4 PM, AND RAPIDLY DEVELOPING INTO A MULTICELLULAR LINE AFTER AN HOUR OR SO OF SLOWER GROWING DISCREET CELLS. THE INITIAL ROTATING STORMS GENERALLY WEST OF HIGHWAY 83 SHOULD BE CAPABLE OF PRODUCING HAIL LARGER THAN GOLFBALLS AND DAMAGING WIND BEFORE THE STORMS BECOME MORE CLUSTERED OR LINEAR, PRESENTING A SLIGHTLY SMALLER HAIL THREAT AND STILL DAMAGING WIND THREAT THROUGH THE HIGHWAY 283 AND 183 CORRIDORS INTO THE EARLY EVENING HOURS. THESE MODEL SOLUTIONS COULD BE INTERFERED WITH BY THE EXTENSIVE STRATUS ACROSS THE AREA REDUCING THE SEVERE THREAT. ANOTHER ROUND OF THUNDERSTORMS WILL PROBABLY OCCUR LATE TONIGHT INTO THE OVERNIGHT AND POSSIBLY STILL ONGOING EARLY FRIDAY MORNING, WITH A CONTINUED HAIL IF NOT AN ISOLATED WIND THREAT AS WELL, ALTHOUGH SOME BL STABILITY SHOULD HINDER THE WIND THREAT. THE DYNAMICS OF THE UPPER LOW WILL DRIVE A DRY SLOT THROUGH THE REGION OF FRIDAY, BUT NOT BEFORE LATE MORNING/EARLY AFTERNOON DESTABILIZATION CONTRIBUTES TO YET ANOTHER SEVERE EPISODE WITH AS GOOD OR BETTER CAPE AND SHEAR COMBINATIONS. TEMPERATURES WERE RAISED FOR FRIDAY MORNING, FOLLOWING THE NAM AND GFS, AS OVERNIGHT CONVECTION SHOULD LIMIT THE RADIATIONAL COOLING. ADDITIONALLY THE POPS WERE RAISED LOWERED FRIDAY MORNING AND INCREASED ALONG THE MOISTURE TRANSPORT AXIS INTO FRIDAY AFTERNOON WITH A MODEL CONSENSUS. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 1152 AM CDT THU APR 16 2015 FRIDAY NIGHT INTO SATURDAY WE WILL STILL BE DEALING WITH THE SLOW- MOVING UPPER LOW, BUT BY THIS TIME THE LOW WILL BE SEVERELY OCCLUDED WITH THE DRY INTRUSION WORKING IN FAST FROM THE SOUTHWEST. IN FACT, FRIDAY NIGHT LOOKS RATHER DRY NOW WITH THE SYNOPTIC DRY INTRUSION ACROSS MUCH OF KANSAS. WE HAVE REDUCED POPS AS A RESULT FRIDAY NIGHT. AS WE HEAD INTO SATURDAY, ANY DAYTIME HEATING WILL PROMOTE SHOWER AND ISOLATED THUNDERSTORM DEVELOPMENT AS THE CORE OF THE MID LEVEL CYCLONE WALLOWS SLOWLY EASTWARD INTO FAR WESTERN KANSAS. WE WILL MAINTAIN THE 20-40 POPS ACROSS MAINLY THE NORTHERN AND EASTERN ZONES WITH A DRY FORECAST ACROSS FAR SOUTHWEST KANSAS. WHAT IS LEFT OF THE LOW WILL FINALLY PULL AWAY SATURDAY NIGHT INTO EARLY SUNDAY WITH FAIRLY STRONG NORTH WINDS TO FOLLOW DURING THE DAY SUNDAY. WE COULD STILL SEE SOME WRAP-AROUND LIGHT PRECIPITATION IN THE WEAKENING MID LEVEL DEFORMATION AXIS, HENCE THE 20 TOP 30 POPS FOR MUCH OF THE AREA. LOOKING BEYOND THE WEEKEND, WE WILL ENTER A NORTHWEST FLOW PATTERN ON THE SOUTHWEST SIDE OF A LARGE-SCALE UPPER TROUGH ACROSS THE GREAT LAKES REGION. THE ATMOSPHERE WILL BE FAIRLY COOL EARLY NEXT WEEK AS A RESULT WITH LARGE SCALE HIGH PRESSURE AT THE SURFACE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 112 PM CDT THU APR 16 2015 SEVERE STORMS ARE EXPECTED LATER THIS AFTERNOON AND EARLY EVENING, AND WILL BE ACCOUNTED FOR IN LOCAL TERMINALS. THE CONVECTION IS MODELED BY THE CONVECTIVE ALLOWING MODELS TO GO FAIRLY MULTICELLULAR, OR A BROKEN LINE WITH BOTH HAIL AND WIND THREAT EARLY INTO THE EVENING, BUT BEGINNING AS ISOLATED TO SCATTERED AS EARLY AS 20-22 UTC. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 70 49 69 / 70 60 60 50 GCK 52 68 44 69 / 60 60 60 40 EHA 51 67 42 66 / 60 30 30 30 LBL 54 70 46 69 / 60 50 40 30 HYS 53 69 49 71 / 80 70 60 50 P28 56 71 54 72 / 70 60 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RUSSELL LONG TERM...UMSCHEID AVIATION...RUSSELL
Hazardous weather outlook, Apr 16, 4:57 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT THU APR 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT THU APR 16 2015 ...SEVERE THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDS WEATHER RISK... FRIDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. ELEVATED FIRE WEATHER RISK. SATURDAY... ELEVATED SEVERE THUNDERSTORM RISK. SUNDAY... NO HAZARDS. MONDAY... NO HAZARDS. TUESDAY... NO HAZARDS. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM AND INTO TONIGHT FOR LARGE HAIL AND DAMAGING WIND ACROSS MUCH OF SOUTHWESTERN KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Apr 16, 3:00 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT THU APR 16 2015 KSZ066-079>081-162100- EDWARDS KS-KIOWA KS-PRATT KS-STAFFORD KS- 300 PM CDT THU APR 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STAFFORD...NORTHWESTERN PRATT...SOUTHEASTERN EDWARDS AND NORTHEASTERN KIOWA COUNTIES UNTIL 400 PM CDT... AT 300 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR WELLSFORD...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. JOHN...STAFFORD...HAVILAND...MACKSVILLE...LEWIS...CULLISON... BELPRE...BYERS...FELLSBURG...DILLWYN...CENTERVIEW...WELLSFORD... HOPEWELL AND TROUSDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3749 9902 3769 9924 3799 9934 3800 9851 TIME...MOT...LOC 2000Z 220DEG 23KT 3764 9904 UMSCHEID
Local storm report, Apr 16, 3:02 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT THU APR 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 8 NNE STAFFORD 38.06N 98.53W
04/16/2015 E1.00 INCH STAFFORD KS PUBLIC
&&
SMRLocal storm report, Apr 16, 3:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT THU APR 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 2 WNW TROUSDALE 37.81N 99.11W
04/16/2015 E1.25 INCH EDWARDS KS PUBLIC
&&
SMRLocal storm report, Apr 16, 3:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT THU APR 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 4 S SAINT JOHN 37.94N 98.76W
04/16/2015 E1.25 INCH STAFFORD KS PUBLIC
&&
SMRLocal storm report, Apr 16, 3:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU APR 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 S BYERS 37.74N 98.87W
04/16/2015 E0.25 INCH PRATT KS TRAINED SPOTTER
&&
SMRLocal storm report, Apr 16, 3:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT THU APR 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL GARDEN CITY 37.98N 100.86W
04/16/2015 E0.25 INCH FINNEY KS COUNTY OFFICIAL
&&
SMRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 12:30 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
| Apr 16, 1:23 PM CDT | Special Weather Statement | DDC | Clark | 52 min |
| Apr 16, 2:03 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 42 min |
| Apr 16, 2:28 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 32 min |
| Apr 16, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Apr 16, 3:00 PM CDT | Special Weather Statement | DDC | Pratt | 60 min |
| Apr 16, 3:19 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.